Wisconsin, 2004

Damaging Wind in Wisconsin, August 2, 2004

August 2, 2004 · NWS GRB · 1 event in 1 county or zone

A line of thunderstorms that moved from Minnesota across Wisconsin caused wind damage as it moved across Waupaca county. The storms downed power lines, large tree limbs and numerous trees, including one that was 15 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms that moved from Minnesota across Wisconsin caused wind damage as it moved across Waupaca county. The storms downed power lines, large tree limbs and numerous trees, including one that was 15 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 2, 6:15 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 6:15 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
715 AM CDT MON AUG 2 2004

.UPDATE...LARGE BOW ECHO MOVG ESE FM MN AT 40 KTS. IT HAS UNDERGONE 3
STRENGTHENING AND WEAKENING CYCLES...AND GROWN IN SIZE WITH EACH. STABLE
BOUNDARY LAYER APPEARED TO HAVE GREATLY LIMITED STRENGTH OF THE
CONVECTIVE GUSTS THAT REACHED THE SFC OVERNIGHT. QUESTION WL BE HOW THE
SYSTEM EVOLVES DURING THE NEXT FEW HRS. THE BOUNDARY LAYER OVER THE FCST
AREA WAS EVEN MORE STABLE THAN BACK OVER MN...BUT MORNING SUNSHINE WL
LIKELY CAUSE A RAPID DESTABILIZATION. IF TSTM COMPLEX CAN HOLD TOGETHER
ANOTHER FEW HRS...THERE IS THE POSSIBILITY THAT IT COULD INTENSIFY
SIGNIFICANTLY DURING THE LATE MORNING HRS. IF THAT OCCURS...WIDESPREAD
DAMAGING WINDS WL BE POSSIBLE ACRS THE SW PART OF THE FCST AREA DURING
THE LATE MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. THE ESEWD MVMT
HAS BEEN VERY CONSISTENT AT 40 KTS...AND THAT WOULD TAKE IT INTO WRN
MARATHON COUNTY ARND 10 AM.

ALSO BEEN WATCHING NNE/SSW LINE OF TSTMS DEVELOP NE FM IA. SHEAR WAS
MUCH WEAKER THERE...AND THOSE STORMS WERE MOVG MORE SLOWLY TO THE E...
AND PROBABLY PRODUCING SOME VERY HVY RAIN. BEST GUESS WAS THAT THAT AREA
OF STORMS WOULD REMAIN S OF THE FCST AREA.

4 AM FCST STILL HOLDING UP WELL...SO NO SIG CHANGES NEEDED FOR NOW.

.PREV DISCUSSION...THE DISCUSSION FROM THE 4 AM FORECAST PACKAGE
FOLLOWS.

.SYNOPSIS...MAJOR AMPLIFICATION OF THE UPR PATTERN EXPECTED TO OCCUR
DURING THIS FCST CYCLE. THIS WL CAUSE THE WARM HUMID AIR ACRS THE FCST
AREA TO BE REPLACED BY COOLER AND MUCH DRIER CANADIAN AIR. MAIN CHC OF
PCPN WL COME EARLY WHILE THE MOISTURE IS IN PLACE ACRS THE AREA. TEMPS
WL START OUT WARM AND THEN DROP TO A BIT BLO NORMAL LEVELS.

.SHORT TERM...TDA/TNGT/TUE. FOCUS IS ON SVR THREAT. MODELS STILL
STRUGGLING WITH THE DETAILS OF THE PATTERN...AS BOTH THE ETA AND RUC
FCST SUBSIDENCE AND DRY WX ACRS ERN SD AT THE SAME TIME AN INTENSE
CONVECTIVE SYSTEM GENERATED A MEASURED A 78KT GUST. THAT CONVECTIVE
SYSTEM WAS WEAKENING AND HEADING SSEWD TOWARD OMA. AS THAT WAS
OCCURRING...SEVERAL CLUSTERS OF TSTMS WERE SLOWLY DEVELOPING ACRS ND...
AND THE LEAD CLUSTER COMING OUT OF THAT AREA REALLY INTENSIFIED BTWN 230
AND 330 AM. GIVEN THE UPR SHRTWV SUPPORTING THOSE STORMS AND THE FRONTAL
BOUNDARY SETTLING SWD INTO THE AREA...EXPECT THOSE STORMS TO
EXPAND/INTENSIFY AND HEAD SE THIS MORNING. THEY ARE ALREADY HEADED INTO
SOME SFC BASED INSTABILITY EARLY THIS MORNING...AND MOSTLY CLR SKIES
DOWNSTREAM SHOULD ALLOW THE ATM AHEAD OF THOSE STORMS TO DESTABILIZE
EVEN MORE AFTER SUN-UP. THERE WAS ALSO SOME DEVELOPMENT ACRS WRN UPPER
MICHIGAN...AND THOSE STORMS MAY TEND TO BUILD WWD AND LINK UP WITH THE
WRN STORMS DURING THE MORNING. EXPECT THAT THIS DEVLEOPING MCS WL BE THE
MAIN SVR THREAT FOR THE FCST AREA...WITH THE CURRENT TRACK OF THE STORMS
PLACING THE SW PORTION OF THE FCST AREA AT THE GREATEST RISK.

ASSUMING THAT CONVECTIVE SYSTEM COMES ACRS THE FCST AREA MID-DAY...DON/T
THINK THE ATM WL HAVE A CHANCE TO RELOAD TO SUPPORT ANOTHER ROUND OF SIG
CONVECTION. CARRIED CHC POPS INTO THE EVENING AS SCT STORMS POSSIBLE...
THEN MAINTAINED PREV FCST/S IDEA OF DRY WX AFTER THAT. THE ETA AND GFS
SHOWED LINGERING HIGH DWPTS AND CONSIDERABLE INSTABILITY INTO TUE
AFTN...BUT WITH THE UPR FLOW STARTING TO VEER MORE NWLY AND LOW-LEVEL
N/NELY FLOW IT WOULD SEEM LIKELY THAT MAIN CONVECTION WOULD FOCUS SW OF
THE AREA. MID-LVL LAPSE RATES ALSO PROGGED TO BE MUCH MORE STABLE BY
TUE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. MEDIUM RANGE MODELS SHOW VERY
GOOD AGREEMENT AT 500MB THROUGH THE END OF THE WEEK. POLAR VORTEX OVER
HUDSON BAY DROPS SOUTH AND UPPER FLOW VEERS TO NORTHWEST BY MIDWEEK.
THIS ALLOWS SURFACE HIGH TO SETTLE SOUTH ACROSS THE GREAT LAKES AND
PRODUCE DRY COOL WEATHER FOR THE MIDDLE AND END OF THE WEEK. THE BIG
QUESTION FOR THIS PART OF THE FORECAST IS WHETHER THERE WILL BE ANY
SHOWERS OR THUNDERSTORMS TUESDAY NIGHT. THE ETA SUGGESTS THAT THE FRONT
WILL BE FAR ENOUGH SOUTH TO KEEP IT DRY HERE. GFS HAS MORE OF A WAVE
ALONG FRONT AND WOULD FAVOR A CHANCE OF PRECIPITATION. WILL KEEP IT DRY
FOR NOW AS THE ETA HAS DONE BETTER WITH LOW LEVEL DRY AIR ARRIVING FROM
THE NORTHEAST IN THESE EVENTS THIS YEAR. NCEP ALSO PREFERS THE ETA.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 2, 5:15 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT MON AUG 2 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY.
THE RISK IS GREATEST SOUTHWEST OF A LINE FROM MERRILL...TO APPLETON...TO
MANITOWOC...AND MUCH LOWER IN THE FAR NORTHEAST CORNER OF THE STATE. THE
GREATEST RISK OF SEVERE WEATHER WILL OCCUR BETWEEN 10 AM AND 6 PM. THE
PRIMARY THREAT IS OF WIDESPREAD DAMAGING WINDS...THOUGH LARGE HAIL IS
ALSO POSSIBLE.

A CLUSTER OF THUNDERSTORMS OVER CENTRAL MINNESOTA EARLY THIS MORNING
WILL TRACK SOUTHEAST INTO CENTRAL WISCONSIN DURING THE MID-DAY HOURS.
SOME MORNING SUNSHINE AHEAD OF THE STORMS WILL ALLOW THE ATMOSPHERE
AHEAD OF THE STORMS TO DESTABILIZE...AND ENHANCE THE POTENTIAL FOR
DAMAGING WINDS.

A COLD FRONT SAGGING SOUTH ACROSS THE REGION COULD INITIATE STORMS
ACROSS OTHER PORTIONS OF THE AREA AS WELL. THOSE STORMS COULD BE SEVERE
ALSO...THOUGH THE RISK OF SEVERE WEATHER ACROSS THE REST OF THE AREA WAS
NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED DURING THE MID-DAY HOURS.

SKOWRONSKI/RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 52 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waupaca

When
August 2, 11:20 AM CST
Where
Waupaca County, Clintonville
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.617, -88.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419353.